Alert archive / Montana / Special Weather Statements in 2018

Special Weather Statement, NWS Missoula, MT

May 23, 2018

NWS Missoula, MT issued this special weather statement at May 23, 2018, 6:21 PM MDT. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2018, 6:21 PM MDT (00:21 UTC)
Expired
May 23, 2018, 6:45 PM MDT
In force
24 min
Issued by
NWS Missoula, MT

The radar

The Missoula radar (KMSX), 93 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2018-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2018-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2588 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WWUS85 KMSO 240021
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
521 PM PDT WED MAY 23 2018
 
IDZ006-240045-
Southern Clearwater Mountains ID-
521 PM PDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IDAHO COUNTY UNTIL 545
PM PDT...

At 518 PM PDT, Doppler radar was tracking a strong thunderstorm 10 
miles west of Powell. This storm was nearly stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. Small hail will briefly accumulate on Highway 12.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4640 11491 4647 11497 4658 11489 4649 11473
TIME...MOT...LOC 0018Z 227DEG 2KT 4648 11487 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at May 23, 2:09 PM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, May 23, 2:09 PM MDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
209 PM MDT Wed May 23 2018

.DISCUSSION...Another unstable afternoon with plenty of high
level moisture has led to more thunderstorms popping up over the
terrain of west central and southwest Montana, as well as north
central Idaho. Storms will be slow-moving, as they have been the
past several days, so expect heavy downpours to occur, in addition
to lightning, small hail, and gusty outflow winds. Storms
yesterday afternoon across central Idaho produced very heavy rain
in brief periods of time, and this can be expected with storms
that form today and again on Thursday.

Friday and Saturday: another large low pressure system will once
again develop over northern California and slowly move eastward
through the Great Basin. The resultant southerly flow will usher
in some pretty moist air and unstable conditions, resulting in
continued afternoon and evening showers and thunderstorms. These
rounds of convection will be more widespread and potentially
stronger. Storms will contain heavy rain, which could pose
flooding issues for both small streams and potentially mainstem
rivers. Gusty winds and some hail are also possible with storms

Sunday and Memorial Day: the upper low moves slightly east, which
will move the focus for most showers and storms in Lemhi county
and southwest Montana, though there is the slight potential
across west central Montana. Northwest Montana may actually have
some pleasant weather during this time with just a few
showers/storms possible.

Next week looks to be more of the same, with unstable and moist
conditions over the region. Continued afternoon/evening showers
and storms are expected each day next week. Coverage and
intensity of storms are uncertain at this time.

&&

.AVIATION...Expect another round of afternoon and evening
showers/thunderstorms across the northern Rockies today. KMSO and
KSMN will have the best chance of being impacted by the slow-
moving, mainly terrain-locked storms. Storms will be capable of
producing heavy rainfall reducing visibility and ceilings. The
convection will diminish shortly after sunset by 03-04 UTC,
though showers are possible over northwest Montana through
24/1800Z. More shower and thunderstorm activity is expected after
24/1800Z across much of the region.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch through Friday morning Flathead/Mission Valleys.

ID...None.
&&

In the hours before

Special weather statement, May 23, 4:27 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Missoula MT
327 PM PDT WED MAY 23 2018

IDZ006-007-232245-
Southern Clearwater Mountains ID-Orofino/Grangeville Region ID-
327 PM PDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 345 PM
PDT...

At 327 PM PDT, Doppler radar was tracking a strong thunderstorm near
Grangeville, moving northeast at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Harpster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4586 11602 4606 11618 4612 11603 4593 11586
TIME...MOT...LOC 2227Z 230DEG 6KT 4592 11599
Special weather statement, May 23, 4:29 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Missoula MT
429 PM MDT WED MAY 23 2018

MTZ006-232300-
Bitterroot/Sapphire Mountains MT-
429 PM MDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAVALLI COUNTY UNTIL
500 PM MDT...

At 429 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Conner, or 36 miles south of Hamilton, moving
northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Ravalli County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4561 11436 4574 11447 4587 11426 4570 11409
TIME...MOT...LOC 2229Z 241DEG 8KT 4572 11428
Special weather statement, May 23, 6:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
521 PM PDT WED MAY 23 2018

IDZ006-240045-
Southern Clearwater Mountains ID-
521 PM PDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IDAHO COUNTY UNTIL 545
PM PDT...

At 518 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Powell. This storm was nearly stationary.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. Small hail will briefly accumulate on Highway 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4640 11491 4647 11497 4658 11489 4649 11473
TIME...MOT...LOC 0018Z 227DEG 2KT 4648 11487

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:21 PM MDTSpecial Weather StatementMSOIdaho39 min

Nearby

Special Weather Statements in Montana, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.